Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 70, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 11:02 PM MDT for Glacier County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 11:02 PM MDT (05:02 UTC)
- Expired
- Jul 18, 2016, 11:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 197 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
803
WUUS55 KTFX 190502
SVRTFX
MTC035-190530-
/O.NEW.KTFX.SV.W.0070.160719T0502Z-160719T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1130 PM MDT
* AT 1102 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 30 MILES
NORTHWEST OF CUT BANK...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4899 11288 4900 11246 4880 11275 4892 11303
4901 11294
TIME...MOT...LOC 0502Z 227DEG 25KT 4893 11284
HAIL...1.00IN
WIND...<50MPH
$$
BRUSDA1 follow-up statement
748
WWUS55 KTFX 190523
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1123 PM MDT MON JUL 18 2016
MTC035-190533-
/O.EXP.KTFX.SV.W.0070.000000T0000Z-160719T0530Z/
GLACIER MT-
1123 PM MDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GLACIER COUNTY
WILL EXPIRE AT 1130 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4899 11288 4900 11246 4880 11275 4892 11303
4901 11294
TIME...MOT...LOC 0518Z 227DEG 25KT 4893 11284
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:09 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 18, 9:09 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 909 PM MDT MON JUL 18 2016 .UPDATE... Updated forecast this evening for thunderstorms moving through. Expect a few new thunderstorms to develop before Midnight, especially south of Great Falls. We will issue another update around Midnight. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PREV DISCUSSION... /ISSUED 300 PM MDT MON JUL 18 2016/ Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 30 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 30 10 10 10 LWT 56 89 55 86 / 30 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 18, 9:04 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
904 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 8 SW WINIFRED 47.45N 109.42W
07/18/2016 M60 MPH FERGUS MT OTHER FEDERAL
60 MPH WIND GUST WITH THE STORM AS IT MOVED THROUGH.
&&
BRUSDALocal storm report, Jul 18, 9:49 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
949 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 7 NE DENTON 47.37N 109.82W
07/18/2016 E1.00 INCH FERGUS MT OTHER FEDERAL
HAIL OF AT LEAST QUARTER SIZE ESTIMATED...POSSIBLY
LARGER. TIME ESTIMATED BASED ON RADAR.
&&
MARTINLocal storm report, Jul 18, 10:07 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1007 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 12 WSW CUT BANK 48.60N 112.58W
07/18/2016 E1.00 INCH GLACIER MT TRAINED SPOTTER
MOSTLY PEA SIZE HAIL BUT THEY DID FIND A FEW QUARTER
SIZE HAIL STONES.
&&
BRUSDASpecial weather statement, Jul 18, 10:34 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1034 PM MDT MON JUL 18 2016 MTZ013-190515- CHOUTEAU MT- 1034 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU COUNTY UNTIL 1115 PM MDT... AT 1033 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF FORT BENTON...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG SANDY AND VIRGELLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4777 11039 4789 11052 4828 10997 4801 10957 TIME...MOT...LOC 0433Z 229DEG 39KT 4788 11035 MARTIN
Local storm report, Jul 18, 10:38 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST 1 S WINIFRED 47.55N 109.38W
07/18/2016 M58 MPH FERGUS MT MESONET
58 MPH WIND GUST WHEN THE STORM WENT THROUGH.
&&
BRUSDASpecial weather statement, Jul 18, 10:47 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1047 PM MDT MON JUL 18 2016
MTZ009-010-190530-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
1047 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 1130 PM MDT...
AT 1047 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTH OF NORTH BROWNING...OR 33 MILES NORTHWEST OF CUT BANK...
MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.
LAT...LON 4899 11288 4900 11245 4876 11305 4888 11322
4901 11303
TIME...MOT...LOC 0447Z 229DEG 29KT 4884 11299
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 41 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 47 min |
| Jul 18, 7:13 PM MDT | Tornado Warning | TFX | Judith Basin | 17 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | TFX | Judith Basin | 18 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Jul 18, 8:17 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 45 min |
| Jul 18, 8:44 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jul 18, 9:02 PM MDT | Special Weather Statement | TFX | Glacier | 58 min |
| Jul 18, 9:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 50 min |
| Jul 18, 10:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 18, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 43 min |
| Jul 18, 11:21 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.